Alert archive / Indiana / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at May 17, 2020, 8:02 PM CDT for Lake County, Porter County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2020, 8:02 PM CDT (01:02 UTC)
- Expired
- May 17, 2020, 10:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 83 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -136 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860
WGUS53 KLOT 180102
FFWLOT
INC089-127-180330-
/O.NEW.KLOT.FF.W.0008.200518T0102Z-200518T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville
802 PM CDT Sun May 17 2020
The National Weather Service in Chicago has issued a
* Flash Flood Warning for...
Porter County in northwestern Indiana...
Southeastern Lake County in northwestern Indiana...
* Until 1030 PM CDT.
* At 758 PM CDT, Doppler radar indicated a band of torrential rain
that will move across Porter and Lake Counties this evening. This
band will produce one to two inches of rain in less than an hour.
This heavy rain will produce flash flooding of streams, creeks,
rivers, and low lying areas including streets and viaducts.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4122 8697 4127 8706 4129 8713 4127 8719
4118 8733 4117 8743 4117 8746 4162 8724
4165 8715 4165 8710 4171 8693 4124 8693
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
IZZI1 follow-up statement
955
WGUS73 KLOT 180326
FFSLOT
Flash Flood Statement
National Weather Service Chicago/Romeoville
1026 PM CDT Sun May 17 2020
INC089-127-180333-
/O.EXP.KLOT.FF.W.0008.000000T0000Z-200518T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Porter IN-Lake IN-
1026 PM CDT Sun May 17 2020
...THE FLASH FLOOD WARNING FOR PORTER AND SOUTHEASTERN LAKE COUNTIES
WILL EXPIRE AT 1030 PM CDT...
The heavy rain has ended. flash flooding is no longer expected to
pose a threat. However, some localized flooding will persist
into Monday. Please continue to heed any remaining road closures.
LAT...LON 4122 8697 4127 8706 4129 8713 4127 8719
4118 8733 4117 8743 4117 8746 4162 8724
4165 8715 4165 8710 4171 8693 4124 8693
$$
KluberWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:35 PM CDT, 27 minutes earlier.
Area forecast discussion, May 17, 7:35 PM CDT, 27 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
735 PM CDT Sun May 17 2020
.UPDATE...
715 PM CDT
High impact flash flooding is ongoing across parts of the western
and southwestern Chicago suburbs and will be the primary concern
through mid-evening. Because of this we had ramped up the
verbiage for the Flash Flood Warning for this area and used a
Considerable tag to trigger Wireless Emergency Alerts (WEAs). We
still are watching minor rotation areas with a brief tornado
threat east of I-57. We have had two very brief tornadoes reported
to us today, both with no damage.
Rainfall rates in excess of two inches per hour, within near to
record precipitable waters for mid-May of 1.6-1.8 inches, are
occurring in a convergent axis of 40-50 dBZ rain slowly moving
east-northeast across the Chicago metro and points south. This is
along and just behind the surface cold front. With this moving
over the heart of the Chicago metro area, some points of
significant flash flooding in/near the heart of Chicago proper
area are likely too. The cumulative effects of this heavy rainfall
and today's earlier rainfall, as well as just the past four days,
has resulted in continuing increasing impacts to the flash
flooding. Even after the heaviest rain the water may still
continue to rise for an hour or two, and likely will near any
creeks or waterways deeper into the night. A message we are
stressing is to stay in this evening in the Flash Flood Warning
and avoid travel. After dark, flooded roads pose an even higher
danger, so staying in is the best route.
As for the threat of brief tornadoes, that has waned slightly but
is still continuing. The quasi-linear convective line continues to
have a wave-like appearance with occasional inflow areas and
little surges. Will need to watch these. The low-level instability
is very gradually waning, and so there is uncertainty if this
threat will persist all the way to the far eastern CWA (Valparaiso
to Rensselaer areas).
MTF
&&
.SHORT TERM...
215 PM CDT
No major changes to the earlier thinking as outlined in the late-
morning mesoscale discussion below. Our immediate concern now
hinges around the developing severe potential as we've been
noting a gradual increase in lightning activity with the cells
moving into Livingston and La Salle counties. This is occurring
south of the northward moving warm front which looks to be
somewhere just south of a Rochelle to Joliet to Rensselaer line
where dewpoints have surged into the mid and even upper 60s with
gusty southeasterly winds. Recent mesoanalysis and a hodograph run
on our recent VWP scans show the presence of 200-300 m2/s2 of
effective SRH within the destabilizing moist/unstable near-
surface inflow layer. Effective bulk shear is in the 30-40 kt
range and will increase with time with the approach of a mid-level
jet streak, sufficient to support organized storm modes this
afternoon. 0-3 km MLCAPE, or "low-level" CAPE is also quite
impressive given the high moisture content at 100-150 J/kg per
recent analyses, which will support robust near-surface updraft
accelerations. All of this continues to point to the potential for
the development of a few tornadoes this afternoon, from now
through about 7-8 pm or so. Since the warm front has made decent
northward progress, the tornado potential does appear like it may
make it towards and possibly just north of I-80 and just east of
I-39. In the immediate term here through about 4 PM, we're mainly
monitoring the region near the warm front and will be monitoring
potential mesocyclone organization as these storms approach this
boundary.
The concern for a more appreciable flash flood threat continues,
and does look to center roughly during the 3 - 9 PM time frame or
thereabouts as deeper convection develops and begins to train. For
more information on the Flash Flood potential, please see the
previous Mesoscale Discussion below.
Previous Mesoscale Discussion issued at 1131 AM CDT...
Late-morning moisture channel imagery depicts a remarkably wound-
up shortwave spiraling across west-central Iowa with a clear wing
of increasing upper-level mass divergence within the diverging
mid-level warm conveyor belts. Associated robust warm advection
and increasing jet forcing continues to support the development of
widespread light to moderate rainfall across the region. The
ongoing precipitation has resulted in generally one half to 1.5
inch rainfall amounts since last evening, with some localized 2+
amounts noted across parts of Ford and Iroquois counties. This
precipitation likely has nearly or completely saturated the sub-
surface after Thursday night's flash flood event, and this is
corroborated by reports of runoff and minor flooding on roadways
in the light stratiform precipitation.
As the aforementioned low approaches our longitude this afternoon,
expect to see a quick uptick in upper jet support in conjunction
with a developing coupled jet as noted on regional cross sections.
The attendant ageostrophic mass response is extremely deep,
through nearly the entire depth of the troposphere, indicating
robust vertical motions for precipitation production. ILX's
morning sounding sampled 1.63" PWATs which have likely only
increased since then. Instability remains one of the wild cards
today, with a lack of higher MLCAPE values potentially limiting
the truly extreme rainfall rates. That said, warm cloud depths
are forecast to increase to around 11 kft, not surprising given
the near-record or record territory PWATs, supporting efficient
warm rain and collision-coalescence processes. Have already seen
this manifested in innocuous-looking rain showers this morning
dropping visibilities to under 1 mile indicative of lots of small
drops. Based on recent mesoanalysis showing a gradual increase in
instability and additional GLM flashes showing up, expect a
gradual uptick in heavier convective cores into the afternoon.
Mean cloud-bearing winds (850-300mb) may remain oriented with
just a hint of an easterly component today which *should* help
keep some forward progression of developing thunderstorms going.
That said, the threat for very heavy rainfall over a short period
over soils that can't handle any additional water will likely
result in flash flooding. Would like to think that some of the 7"+
amounts being forecast by recent runs of the HRRR are a bit
overdone given the lack of more appreciable instability. That
said, we've grown concerned enough in the development of a
potentially significant flash flood threat that we earlier
coordinated a "moderate" Excessive Rainfall Outlook upgrade with
the WPC. Thanks WPC, MKX, IWX, ILX, and DVN for the collaboration
this morning. The main window of concern here is roughly 2 - 8 PM
or so. No changes to the Flash Flood Watch have been made this
morning, although the depending on the western bounds of a narrow
swath of higher rainfall amounts, a westward expansion to include
Lee, Ogle, Winnebago, and Boone counties can't be ruled out.
Regarding the severe potential: the risk for a few brief tornadoes
continues this afternoon as diurnal gains in at least modest
instability are realized. These are always hard events to message
and forecast since it seems like either these low-topped
supercells seem extremely fickle when it comes to ingesting more
buoyant near-surface instability. ILX's morning sounding sampled
38 kts of 0-2 km bulk shear and 212 m2/s2 SRH in that layer, with
similar values expected into parts of our area which would support
a conditional tornado threat given 0-3 km MLCAPE values forecast
to push north of 100 J/kg given sufficient low-level hodograph
turning. Currently think the main threat area may remain relegated
to near and south of I-80 and roughly east of a Pontiac to Morris
line during the roughly 2 PM - 7 PM timeframe.
&&
.LONG TERM...
228 PM CDT
Monday through Saturday...
Lakeshore Flooding: The slower motion of the low and the track over
northern Illinois may delay the onset of lakeshore flooding
concerns, with lingering uncertainties with just how the north
wind shift will evolve given this storm's slow motion. There
remains decent uncertainty in the start time, with a small low
track change resulting in a significant chance in wind speeds on
the north side of the low, but we continue to favor the main
window for impacts due to increasing wave action and surge later
tonight into Monday for the Illinois shore, and a bit later across
Indiana.
No major changes to the extended forecast here from the overnight
shift. With the upper low still centered across east central
Illinois, we will still have some showers ongoing into Monday and
Monday evening, though we should see some easing of these as the
upper low is now progged to slowly dip south toward the Ohio
Valley. As this occurs additional moisture via wrap around theta-e
advection will spread back across northeast Illinois and
northwest Indiana on Tuesday, leading to a continuation of rain
showers, clouds, and cooler northeast winds across the area.
The upper low will only slowly migrate south and east through the
Ohio Valley Wednesday-Friday, will eventually lose its grip on
the region. High pressure across the upper Great Lakes will
maintain northeast winds, and thus the mid-late week period will
feature gradual warming -- again with continued cooling near the
lake.
Upstream ridging will eventually win out and lead to more warming
for the weekend with deep upper troughing across the west. Southwest
flow will provide the warmth and bit more mugginess but also steer
some upper level energy this direction as well which could trigger
some diurnally favored showers or storms, especially the latter half
of the upcoming weekend.
KMD/Carlaw
&&
.AVIATION...
For the 00Z TAFs...
Main concerns through the TAF period:
*Continued heavy rain and thunder potential with reduced
visibilities this evening
*Lowering cigs and vis overnight into early Monday
A narrow band of heavy rain continues its slow push across the
ORD/MDW terminals this evening. Have had observed visibilities to
1/2SM at ORD at times under the heaviest rain axis, so expect
this to arrive at MDW shortly. This axis of heavy rain will
continue to gradually drift east, reaching GYY by 1-2Z. Precip
will gradually taper off from west to east, with things already
clearing out at RFD.
The cig/vis forecast is especially challenging for overnight tonight
into early tomorrow morning. Plenty of uncertainty exists with how
things will evolve and it will largely depend on the exact track of
the surface low. Overall, light and mostly variable winds
expected as the low moves over Illinois combined with the moist
environment will set the stage for fog development across much of
the area. As the rainfall exits to the east of the area tonight
cigs are expected to quickly drop. Currently favoring a more
southerly solution of the low track which would put all the
terminals in LIFR cigs and and near LIFR vis late tonight into the
morning hours. There is some indications we could see near VLIFR,
but have opted to stick with 1SM vis 300ft cig mention with the
current TAF. If this takes a more northerly track, there may be a
short period of increased vis/cigs, especially for MDW/GYY. Will
continue to monitor trends.
Beyond tomorrow morning, expect cigs to increase through the day,
with spotty light showers also possible through the afternoon on the
back side of the low as continues its slow movement off to the south
and east. Winds are expected to gradually increase out of the
northeast to 10-12kts in the afternoon.
Petr
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch...ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-ILZ019-
ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
ILZ105-ILZ106-ILZ107-ILZ108 until 1 AM Monday.
Lakeshore Flood Advisory...ILZ006-ILZ103 until 4 PM Tuesday.
Lakeshore Flood Advisory...ILZ104...1 AM Monday to 4 PM Tuesday.
IN...Flash Flood Watch...INZ001-INZ002-INZ010-INZ011-INZ019 until 1
AM Monday.
Lakeshore Flood Advisory...INZ001-INZ002...7 AM Monday to 4 PM
Tuesday.
LM...Small Craft Advisory...Winthrop Harbor to Northerly Is. until 4 PM Tuesday.
Dense Fog Advisory...LMZ742 until 7 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 17, 3:35 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Chicago/Romeoville IL
335 PM CDT Sun May 17 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-182015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
335 PM CDT Sun May 17 2020 /435 PM EDT Sun May 17 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Flooding Risk.
Significant Thunderstorm Risk...with an associated:
Elevated Tornado risk mainly south of I-80.
Limited damaging wind risk...up to 60 mph.
Elevated Fog Risk.
Elevated Lakeshore Flood Risk Illinois shore.
DISCUSSION...
Showers and storms will increase and coverage and intensity
through this afternoon. The ground is saturated and anticipated
swaths of heavy rainfall are therefore expected to result in flash
flooding, some potentially significant, along with renewed river
rises. A threat for severe storms exists this afternoon and
evening, with a potential for damaging wind gusts and and even a
few tornadoes, mainly south of I-80 and east of I-39.
Some dense fog will be possible tonight. In addition, increasing
surge and waves will result in a threat for minor lakeshore
flooding across the Illinois shore.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...
Elevated Fog Risk.
Elevated Lakeshore Flood Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Near record water levels combined with gusty northeast winds,
increased wave action, and developing surge may lead to areas of
lakeshore flooding Monday into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
GENERAL STORM MOTION OF THE DAY:
Individual storms moving toward the northeast at 30 to 35 mph,
with the line of storms motion generally toward the east at
10 to 15 mph.
LMZ740>745-182015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
335 PM CDT Sun May 17 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 45 kts.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Elevated Fog Risk.
Tuesday and Wednesday...
Hazardous conditions for small craft are likely.
Friday and Saturday...
Limited Thunderstorm Risk.
Carlaw
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, May 17, 7:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
734 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 1 N CICERO 41.86N 87.75W
05/17/2020 M1.80 INCH COOK IL PUBLIC
PRIVATE WEATHER STATION REPORTS 1.8 INCHES
IN 1 HOUR PERIOD ENDING AT 725 PM.
0700 PM HEAVY RAIN 6 SSW NAPERVILLE 41.70N 88.20W
05/17/2020 M2.60 INCH WILL IL PUBLIC
PRIVATE WEATHER STATION REPORTS 2.6 INCHES
OF RAIN IN 3-HR ENDING AT 7PM.
&&Local storm report, May 17, 7:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
742 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM FLOOD 1 WSW DEERFIELD 42.17N 87.87W
05/17/2020 LAKE IL PUBLIC
VIDEO SHARED VIA SOCIAL MEDIA SHOWS
RESIDENTIAL STREET FLOODING NEAR DEERFIELD
ROAD AND WILMOT ROAD.
&&
WSLLocal storm report, May 17, 7:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
755 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLOOD 2 W PLAINFIELD 41.61N 88.25W
05/17/2020 WILL IL PUBLIC
MULTIPLE REPORTS OF IL-126 CLOSED WEST OF
PLAINFIELD DUE TO FLOODING.
&&
WSLLocal storm report, May 17, 7:57 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
757 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD FOREST PARK 41.87N 87.82W
05/17/2020 COOK IL LAW ENFORCEMENT
ISP REPORTS I-290 FLOODED NEAR DES PLAINES
AVENUE IN FOREST PARK.
&&
WSLLocal storm report, May 17, 8:01 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
801 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 NNW LAKEWOOD 42.26N 88.40W
05/17/2020 M3.01 INCH MCHENRY IL CO-OP OBSERVER
EVENT TOTAL.
&&
MTFLocal storm report, May 17, 8:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLOOD CLARENDON HILLS 41.80N 87.95W
05/17/2020 DUPAGE IL PUBLIC
PHOTO SHARED VIA SOCIAL MEDIA SHOWS
RESIDENTIAL STREET FLOODING AT LEAST 1FT
DEEP IN CLARENDON HILLS.
&&
WSLThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:05 PM CDT | Areal Flood Advisory | LOT | Benton, Jasper, Newton | 3 hr |
| May 17, 10:10 PM CDT | Areal Flood Warning | LOT | Lake | 30 hr |
| May 18, 3:17 PM CDT | River Flood Advisory | LOT | Jasper | 51 hr |
Nearby
Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.